MAUDE Adverse Event Report: BIOMÉRIEUX INC. BACT/ALERT FA PLUS (PLASTIC) 100 BTLS - 410851

BIOMÉRIEUX INC. BACT/ALERT FA PLUS (PLASTIC) 100 BTLS - 410851
Catalog Number 410851
Medical Device Problem Code Cross Reactivity (1137)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Type of Reportable Event Malfunction
Event or Problem Description
Intended use: bact/alert® fa plus culture bottles are used with bact/alert® microbial detection systems in qualitative procedures for recovery and detection of aerobic and facultative anaerobic (bacteria and yeast) from blood and other normally sterile body fluids.Issue description: a notification was received from biofire that they had received a customer complaint of a false positive results for candida tropicalis for the bcid2 panel for two patients after the samples were incubated in bact/alert fa plus (plastic) bottles (ref (b)(4), lot 0004102816).Patient 1: age = 8.Patient 2: age = 23.The result for the bcid2 panel was candida parapsilosis and candida tropicalis detected for both patients.In the cultures there was development of c.Parapsilosis, but there was no development of c.Tropicalis.The customer recovered the true organism (candida parapsilosis) that was in the patients' samples, as well as dead dna detected for candida tropicalis on the biofire bcid2 panel.The bact/alert bottle is a qualitative test, detecting the presence or absence of an organism, the bottle functioned as intended in signaling positive for the organism that was present.The bottle was signaled as positive on the instrument, the bottle was removed from the instrument and a subculture and gram stain was performed.The bact/alert® blood culture bottle is working and performed as intended and the gram stain and subculture results were correct, there is no bottle malfunction observed.As per the fa plus bottle instructions for use (ifu) [043784- 03 - 2020-02] in the intended use section: "bact/alert® fa plus culture bottles are used with bact/alert® microbial detection systems in qualitative procedures for recovery and detection of aerobic and facultative anaerobic (bacteria and yeast) from blood and other normally sterile body fluids." customers should follow the biofire ® filmarray® bcid2 panel ifu directions to correlate the positive blood culture bottle gram stain with the bcid2 panel results.The customer is directed to follow directions in biofire ifu to not report results that do not correlate with the gram stain.The physician should use all information available on the patient to interpret the biofire® filmarray® bcid2 panel results accordingly.The presence of contaminating nucleic acid from non-viable microorganisms in the media, not from the patient sample, is a possibility that must be considered when interpreting the biofire® filmarray® bcid2 panel results.The customer confirmed that both patients were treated for candida parapsilosis, but not candida tropicalis.This event did not lead to or contribute to death, serious injury, or serious deterioration in the state of health of the patients.An investigation has been initiated.
 
Additional Manufacturer Narrative
A clinical customer notified biomérieux of inoculated bact/alert® fa plus (part 410851) lot 0004102816 blood culture bottles having potential nucleic acid interference from c.Tropicalis with biofire bcid2 molecular testing panel.The subcultures of the blood culture bottles grew c.Parapsilosis and not c.Tropicalis.There was no evidence that the bact/alert system did not perform as intended to detect microbial growth in the blood culture test.The investigation performed by biofire determined that the root cause for the false positive result was due to cross-reactivity of c.Tropicalis and c.Parapsilosis and was not associated with non-viable nucleic acid interference with the bact/alert fa plus culture bottles.Device history record and complaint trends: all qc results for bact/alert culture bottles must pass specifications prior to release of the lots to customers.Specification requirements were met for all test methods including growth performance for yeast in bact/alert fa plus lot 0004102816, expiry date 17jul2025.Conclude product compliance to specification/performance: there is no evidence of any bottle malfunction with the bact/alert fa plus culture bottle lot.The bact/alert bottles detected organism growth as intended.Advice and recommendations for customer: the investigator reviewed the instructions for use [ifu] for bact/alert bottles and bcid2 panel.Important points to consider are summarized below: all positive bact/alert bottles should be accompanied by gram stain and subculture results as per ifu.Biofire bcid2 panel assays can cross-react with several organisms (e.G., c.Tropicalis and c.Parapsilosis).Biofire bcid2 panel: c.Tropicalis assay may cross-react with high titers of c.Parapsilosis in a sample and the c.Parapsilosis assay may cross-react with high titers of c.Tropicalis.Bcid2 panel results should be confirmed (e.G., subculture) before reporting, unless the result is in agreement with other laboratory, epidemiological, or clinical findings as per the ifu.

Brand Name
BACT/ALERT FA PLUS (PLASTIC) 100 BTLS - 410851
Common Device Name
BACT/ALERT FA PLUS (PLASTIC) 100 BTLS - 410851
Manufacturer (Section D)
BIOMÉRIEUX INC.
100 rodolphe
durham NC 27712
Manufacturer (Section G)
BIOMÉRIEUX, INC.
100 rodolphe street
durham NC 27712
Manufacturer Contact
matthew locus
595 anglum road
hazelwood, MO 63042
MDR Report Key21027251
Report Number3002769706-2024-00072
Device Sequence Number12839759
Product Code MDB
UDI-Device Identifier03573026357900
UDI-Public03573026357900
Combination Product (Y/N)N
Initial Reporter StateAL
Initial Reporter CountryUS
PMA/510(K) Number
K121446
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 04/10/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/17/2025
Device Catalogue Number410851
Device Lot Number0004102816
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/04/2024
Supplement Date Received by Manufacturer03/14/2025
Initial Report FDA Received Date12/27/2024
Supplement Report FDA Received Date04/10/2025
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device A
Patient Sequence Number1
Patient Age23 YR
Patient SexUnknown